Oxaliplatin:The Good, The Bad, And The Ugly

I am currently taking a chemo drug called Oxaliplatin (gotta love the names they give these drugs). According to the various sites on the web state that Oxaliplatin is a platinum-compound chemotherapy drug that acts as an alkylating agent. It stops the growth of cancer cells, which causes the cells to die. That’s a very good thing.
Unfortunately it also comes with the bad and ugly side of chemo treatments.

Possible side effects

Common
nausea
vomiting
numbness and tingling in hands and/or feet due to nerve irritation
numbness of lips
diarrhea
abdominal pain
mouth sores
tiredness (fatigue)
increase in lab results suggesting changes in liver function (Your doctor will discuss the significance of this finding with you, if any.)

Less common
trouble walking
low white blood cell count with increased risk of infection
low platelet count with increased risk of bleeding
trouble swallowing or breathing
poor tolerance to cold temperatures
loss of appetite
dehydration (too much water loss, causing thirst, low urine output, dry mouth)
allergic reaction with rash, itching, flushed face, swelling lips or tongue, or sudden cough*
infection
abnormal blood tests which suggest that the drug is affecting the liver (Your doctor will discuss the importance of this finding, if any.)

Rare
scarring or fibrosis of the lungs
vision problems, including blindness, which go away after treatment
kidney damage (may be permanent)
reduced liver function or liver damage
death due to allergic reaction, lung damage, bleeding in the brain, or other cause

Now the doctors will tell you that the side effects affect people differently. With me, the worst have been the sensitivity to cold, the tingle and numbness in my finger tips, fatigue, abdominal pain, and constipation. I have come off relatively good considering, even though to those of you not experiencing this it may sound horrible.

In two weeks I will hit my 6 month mark on being on the Oxaliplatin. This is significant because studies show that after 6 months, the Oxaliplatin basically becomes more detrimental than helpful. The side effects can get significantly worse and the effectiveness of the drug on the cancer cells lessens. Therefore the recommendation is that after 6 months, the patient is taken off the Oxaliplatin. Good news for me in that my side effects will go down considerably. Hopefully it will have done it’s job while I was taking it. I will still be taking my other chemo indefinitely but I haven’t experienced many side effects from those yet.

So for now, I’m looking at this as a win, and that’s a good thing.

In bad times and good, I have never lost my sense of zest for life. –Walt Disney

If you do your best each and every day, good things are sure to come your way. –Tiana (Princess and the Frog)

Advertisements

Invisible Voices

I sometimes hear voices. Not all of the time. And they never say much more than my name. They will sometimes wake me from a dream and on some occasions, I will hear them while I am fully awake. Now don’t worry. They never tell me to go kill my neighbors dog or anything like that. They are very succinct in what they say. They can be a woman’s voice or a man’s and in at least one instant a young child’s voice. And the only thing they say is “Scott”. I will wake up and look around for who is speaking, knowing full well that there is no one there. But the voices seem so clear and sound as if they are right beside me. A couple of times I have heard them while I was awake and my wife in the next room. I’ve asked her on a couple of occasions if she had said something to me and of course the answer was no. I’m not sure which of the many medications I’m taking is causing my invisible voices, but it is another interesting side effect that I am dealing with.

Recently I’ve been having vivid hallucinations of people. At least with these I know that I am asleep, or rather, the space in between consciousness where your eyes are closed and you hear things going on around you but you have begun the process of slipping off to Neverland. These people never seem to be harmful. It’s almost as if they are just stopping by to chat. Sometimes it is people I know but mostly faces that I never recall ever meeting. I’ve always had a very vivid and imaginative dream life. Someday perhaps I will write a blog or book or something about that. These drugs have definitely taken my subconscious life into a whole new level of strangeness.

I’m pretty sure I don’t need someone putting me in a little white jacket and putting me in a padded room just yet. I might be able to get some good writing material out of this side effect. Although it is 3:51 a.m. When I’m writing this. Insomnia……another side effect. One of the many reasons cancer sucks.

Most everyone’s mad here. You may have noticed that I’m not all there myself. –Cheshire Cat (Alice in Wonderland)